Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 89, NWS Wilmington, NC

July 9, 2003Marlboro County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 9, 2003, 3:04 PM EDT for Marlboro County, South Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2003, 3:04 PM EDT (19:04 UTC)
Expired
Jul 9, 2003, 3:45 PM EDT
In force
41 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Marlboro County, SC

The radar

The Wilmington radar (KLTX), 134 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1065 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1065 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1236 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

975 
WUUS52 KILM 091904
SVRILM
SCC069-091945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
302 PM EDT WED JUL 9 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  MARLBORO COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 345 PM EDT

* AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL OVER MARLBORO...OR ABOUT 7
  MILES SOUTHWEST OF BENNETTSVILLE...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   BENNETTSVILLE AROUND 320 PM

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

LAT...LON 3462 7944 3431 7963 3448 7978 3461 7981
          3481 7996 3481 7968

$$

CRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:05 PM EDT, 59 minutes earlier.

Area forecast discussion, Jul 9, 2:05 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
205 PM EDT WED JUL 9 2003

SHORT TERM: LITTLE CHANGE TO THE SFC PATTERN AS BERMUDA HIGH WILL
CONTINUE TO HOLD THE MOIST LOW-LEVEL MIRMASS IN PLACE THROUGH FRI.
BIGGEST CHANGE WILL BE FALLING HEIGHTS AS THE UPPER RIDGE OVER THE
SOUTHEAST U.S. FLATTENS OUT. RESULT WILL BE MAX TEMPS A COUPLE OF
DEGREES COOLER THU AND FRI...AND PERHAPS A FEW MORE TSTMS DUE TO
DECREASING SUBSIDENCE. OVERNIGHT LOWS GENERALLY MID AND UPPER 70S.

EXTENDED SAT THROUGH WED: 00Z GFS IS MUCH DIFFERENT THAN THE LATTER
PANELS OF THE 00Z ETA W/ REGARD TO FRONTAL POSN...BUT IS SOMEWHAT
SIMILAR TO OTHER MEDIUM RANGE MODELS. WILL STICK CLOSER TO HPC/S
DEPICTION W/ THE STNRY FRONT NEAR THE COAST SAT/SUN DISSIPATING
MON/TUE. GFS SHOWS BEST OMEGA ALONG THE COAST SAT WHICH IS PROBABLY
WHEN THE BEST CHANCES WILL OCCUR. BEST SUPPORT W AND N OF HERE
THROUGH MUCH OF THE EFP. THE MAIN PORTION OF THE UPPER TROF WILL
LIFT ACROSS NEW ENGLAND BY SUN. ANOTHER IMPULSE WILL DROP INTO THE
TN VALLEY DURING MON. HOWEVER THE SUBTROPICAL RIDGE WILL BEGIN
SHIFTING W FROM THE ATLC TUE...KEEPING THE WEAKNESS ALOFT MAINLY
CONFINED TO THE MS AND TN VALLEYS. SMALL POP MON...BUT AT THIS POINT
AM PREFER TO KEEP TUE-WED DRY...BUT WILL INCLUDE A SMALL POP INLAND
TO BLEND W/ ADJACENT OFFICES. TEMPS WILL BE THE TRICKIEST ON SAT
DEPENDING WHERE THE FRONT ENDS UP...OTHERWISE ENSEMBLE MEANS ARE
VERY SIMILAR TO OPRNL NUMBERS. OVERALL...TEMPS A FEW DEGS EITHER
SIDE OF CLIMO THROUGH MUCH OF THE EFP.

MARINE: HI PRES OFF THE SE U.S. COAST WILL PRODUCE SW FLOW THROUGH
FRI. A BIT OF A SURGE EXPECTED FRI AND GRAD TIGHTENS IN RESPONSE TO
SFC FRONT MOVING INTO WRN CAROLINAS. SEAS EXPECTED TO BUILD TO 4-5
FT WITH THIS SURGE. WITH THE FRONT EXPECTED TO STALL NEAR THE COAST
EXPECT TO SEE SW FLOW BECOME VRBL FOR A PERIOD SAT NIGHT INTO SUN.
RETURN OF MAINLY LIGHT SOUTHERLY FLOW SUN...THEN LIGHT SE-S MON.
SEAS 4-5 FT SAT...SUBSIDING TO 3 FT SAT NIGHT/SUN...THEN 3 FT OR
LESS SUN NIGHT INTO MON.

.ILM...
.NC...NONE.
.SC...NONE.

FCSTID =  33

ILM  77 92 77 90 /  20 30 30 40
FLO  75 92 75 90 /  20 30 30 40
LBT  75 92 75 90 /  20 30 30 40
MYR  78 87 78 89 /  20 30 30 40

CRM/SRP
Hazardous weather outlook, Jul 9, 3:17 AM EDT, 11 hours 47 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-091315-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
317 AM EDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...

A HEAT ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND EARLY EVENING
...WITH HEAT INDEX VALUES EXPECTED TO RANGE BETWEEN 105 AND 110
DEGREES DURING THIS TIME.

RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE GREAT PEE DEE...LITTLE
PEE DEE...AND LUMBER RIVERS. SEE THE LATEST RIVER FLOOD STATEMENT
ISSUED BY NWS WILMINGTON FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOEHLER

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.